Monday, February 7, 2011

Plaquenil FAQ

As a member of the Sjogren's Syndrome Foundation, I receive regular issues of their fantastic newsletter, The Moisture Seekers.

Among other excellent articles, the latest issue addresses questions about one of the most commonly used drugs in the treatment of Sjogren's Syndrome: Plaquenil.

Question: What are the long-term effects of using Plaquenil? As an immuno-suppressant, does it actually increase the risk of other diseases?
Answer: Plaquenil, or hydroxychloroquine (HCQ), is an anti-malarial medication that has been proven to be useful in the treatment of patients with rheumatoid arthritis (RA), sys- temic lupus erythematosus (SLE) and other inflammatory and autoimmune diseases. In Sjögren’s syndrome, HCQ is believed to improve oral and ocular (eye) signs and symp- toms and has been shown to reduce inflammatory markers in saliva and serum, such as sedimentation rates and C-reactive protein levels. The only clinical trial in which HCQ was compared with placebo prospectively was published in 1993 and reported results on only 19 patients. It did not demonstrate any clinical ocular benefit despite improvements in hyperglobulinemia (increased immunoglobulin levels) and reductions in sedimentation rates. Despite these findings and the absence of any large prospective, placebo-controlled trials, HCQ is frequently used to treat Sjögren’s syndrome in academic and private practice settings. It is used to treat many symptoms of Sjögren’s syndrome including fatigue, joint symptoms of arthritis and arthralgias (joint pain), dry mouth and dry eyes. Similar to its use in systemic lupus erythematosus, it is felt by many clinicians that it is useful in reducing general Sjögren’s “disease activity.”
One of the reasons that physicians feel comfortable in prescribing HCQ is its low risk-to-benefit ratio. This means that the side effects of HCQ are mild and infrequent compared with its potential benefits. As with any medication, allergic reactions, including skin rashes, and non-allergic reactions can occur. The side effect that is of greatest concern is retinal toxicity. Hydroxychloroquine can deposit a pigment on the retina. This is the part of the eye that receives images that are transmitted to the brain resulting in vision. This pigment can interfere with the transmission and impair our vision. With continued treat- ment, visual loss can develop. Luckily, the pigment deposition and any visual loss are completely reversible with discontinuation of treatment with HCQ. This side effect is very unusual and in a recent study in patients with SLE and RA, documented retinal toxicity was seen in less than 1% of patients treated with HQC, and most were seen after 5-7 years of treatment. As a precaution, patients treated with HCQ are advised to get a baseline eye exam prior to starting the drug and then annually thereafter, although the authors of the above-noted study suggest that the guidelines for follow-up be revised in light of their findings and that frequent early follow-up examination may not be necessary. Nevertheless, there is no consensus on when follow-up exams should be performed and, therefore, we would recommend that you defer to the suggestions of your treating physician and ophthalmologist. 
Physicians and patients consider hydroxychloroquine an immunosuppressant medication for lack of a more accurate descriptor. Perhaps an immunomodulatory medication would be a better term. The mechanism of action of HCQ has not been fully elucidated and is still a matter of debate, but it clearly has been shown to have anti-inflammatory properties mediated through modulation of the immune system. Unlike more potent immunosuppressant agents such as corticosteroids, methotrexate, azathioprine, cyclophosphamide, and rituximab, hydroxychloroquine’s effects on the immune system are subtle and not as profound. 
When we consider effects of medications on the immune system, the two side effects that we are most interested in are whether, by potentially decreasing normal immuno-surveillance, they might increase the risk of infection and the development of neoplasm (cancers). There is no evidence that HCQ increases patients’ risk of getting infections or increases their risk of developing cancer. 
Neil I. Stahl, MD

Want to read more from this issue? Join the Sjogren's Syndrome Foundation. It's easy to do online, if you choose. Your fees support valuable research and advocacy for Sjogren's Syndrome, and with your membership fee, you too can expect to see The Moisture Seekers appear regularly in your mailbox.

10 comments:

annie said...

Such a good and pertinent article, as most of us are on this medication at some point. Thanks Julia.

Anonymous said...

I was on HCQ 400 daily for one week and experienced buzzing lips, sharp-stop me in my tracks-heart pain, severbloat/cramps, worse neuropathy. "The Lupus Book" has suggested the brand name Plaquenil is better for some people.
It's terrible no studies have been done. My rheumatologist stated there is no significant difference. Maybe so, except if auto-immune issues can be affected by additives that are no big deal for the general population, his statement must be affected by his avoidence of having to do the insurance "Request for Formulary Exceptance" paperwork.Which allows you to experiment as to whether or not the generic messes you up and your insurance picks up the extra cost. Otherwise, you will need to pay the full price for brand name. For some it is worth the price. If you can't afford Plaquenil contact the mfgr. to see if they can help. I havn't gotten far enough in this process to tell you if one vs. the other mattered for me.
Best Wishes navigating this PIA.

Anonymous said...

To anonymous,

I was getting horribly itchy skin on the generic, my rheumatologist switched me to the brand and I am tolerating it better. I had to start at a much lower dose and very gradually went up to 400mg.

Hope this helps

Anonymous said...

What about Plaquenil causing disturbing dreams? I've had them so badly that I took myself off this drug. Have since talked with several having the same problem. Why is this not talked about more?

Anonymous said...

I have been on plaquinel for 3 months 2@200 mg/day and thought that I have no significant improvement, still joint pain and fatigue. So I went off it for a week and the fatigue worsened as well as joint pain. It is not a miracle drug for me, but it seems to have reduced fatigue and pain about 25%.
I found immediately that dreams are more vivid - like high definition. Dreams are very clear with robust colors and you remember more of them and longer when you wake up. It does not in my case cause bad dreams, it just enhances the dream you are having, so if it is bad you get a bad dream in high definition. which can be very disturbing, especially when you remember it all when you wake up. Same thing if it is a good dream.

Anonymous said...

Was on plaquinel for over a year. I am one of the few who developed visual problems. Eye doc and rheumatologist say irreversable damage, so reading blog gives me hope it will improve.

Candace Burnham said...

I start Plaquenil this weekend. This post gives me some comfort in adding another pill to the day! Thank you for your wonderful, strightforward approach in this blog!! It has become my favorite page to look first for anything having to do with Sjogren's.

Anonymous said...

Everything I have read indicates the visual problems are completely irreversible if not caught immediately. I find that too great a risk to take. You only get one set of eyes.

Anonymous said...

The official prescribing information for Plaquenil does state that the retinal changes may be irreversible and may include color vision changes, loss of visual acuity, and changes in visual fields. These changes are rare but may be caused by high doses and this may be cumulative over time. I cannot stress highly enough the importance of regular eye exams by an ophthalmologist.

Liz said...

I don't take it so far, but how about the hair loss so many complain of on the Sjogren's sites? That is a real possibility too.

ShareThis